Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Reoccuring oral thrush due to intake of antibiotics for wisdom teeth removal. Suggestions?

Hello! I feel I should give a little background info first.

My bottom right wisdom came in last month was causing a lot of pain. I went to the doctor (dentist was closed) and she told me I had an infection and I needed to get these removed ASAP. She gave me a prescription for clindamycin. I took this 4 times a day for 7 days. After the second day (10 pills in) I started to have weird side effects, such as problems swallowing and notice some discoloration on my tongue. I went back to the doctor and she told me I had Oral Thrush and was given a prescription nystatin and needed probiotics. I did this and everything cleared up.

Fast forward two weeks:

I got all four wisdom teeth removed. I was given a prescription of azithromycin and a methylprednisolone pack. I also was informed to rinse my mouth out with warm salt water. On the last day of the antibiotic (day 5) I noticed a weird taste and that same discoloration on my tongue. I'm also taking ortho tri cyclen (birth control) and I have been on it for almost 7 years.

I have about half of the nystatin and the probiotics (yogurt) left. I'm currently taking these again. I was informed by my mom I used to get Oral Thrush when I was younger since I was always on strong antibiotics, I'm allergic to all the "typical ones".

After this long amount of information here is my question(s) (finally, sorry):

- I know strong antibiotics/corticosteroids/birth control can cause Oral Thrush but is it this common to get it back to back?

- Should I be worried I am getting Oral Thrush? I haven't had this since I was a child and I've been on several different antibiotics in the past few years.

- I'm a healthy 24 year grad student, I do not have diabetes and I eat relatively healthy; what other recommendations do you have for me?

- Also, the dentist is not in today, should I give him a call on Monday?

and, finally

- How long does this wisdom tooth pain stay around?

Asked On : Wed, 10 Apr 2013
Answers:  8 Views:  627
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
General & Family Physician 's  Response
As you know thrush  is a yeast infection of the mucus membrane lining the mouth and tongue and occurs when fungus called as candida overgrows in mouth due to prolonged and strong antibiotic use.
There is nothing to worry for getting it again as you might not have taken proper course of anti fungals earlier.
The only point I want to make is that sometimes an underlying medical problem can also cause repeated occurence of thrush,like HIV infection,uncontrolled diabetes etc.
You can repeat your anti fungal treatment again and should definitely inform your dentist,once he comes back.
Tooth extraction pain shall be all right in 7 to 10 days.
I hope it helps.
Answered: Wed, 10 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Benley George's  Response
Oral Thrush can be due to the use of certain antibiotics which will resolve by antifungal treatment. Removal of wisdom tooth is a surgical procedure which requires adequate rest and utmost care. Healing and subsiding of pain occurs in 2 weeks time. Use saline gargle 3-4 times a day for 1 week. See that there is no food lodgement in the extraction socket. Brush your teeth twice daily. Floss your teeth daily. Clean your tongue using a tongue cleaner.

Answered: Wed, 24 Apr 2013
I find this answer helpful

 2 users find this helpful

Orthopaedic Surgeon, Joint Replacement Dr. Saurabh Gupta's  Response
Feb 2014
Hello and Welcome to HCM,
Thanks for writing to us.
Thrush is a yeast infection of the mucus membranes in the mouth and on the tongue. Thrush causes white patches in the mouth and on the tongue.
Thrush is also common in the elderly because of weakened immune systems.
Some people get thrush when they take certain medications like antibiotics or inhaled corticosteroids. Some conditions make thrush more common such as diabetes and HIV.
Thrush is not serious and can be treated with antifungal medications. Usually a liquid or lozenge is prescribed first and then a pill if these do not work. Doctors generally can diagnose thrush by just looking in your mouth.
Hope this helps you.
Wishing you good health...
Answered: Fri, 26 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Farah Hussain's  Response

Hello there ,

Thanks for writing your query,

Prolonged use of certain antibiotics and corticosteroids are associated with recurrent development of oral thrush.

xerostomia or dry mouth makes the oral cavity susceptible to any kind of infection, bacterial or fungal including oral candidiasis (fungus).

I would suggest you to consult your treating doctor for a detailed clinical examination. If you also have be suffering with xerostomia, you may discuss with your physician and talk to him about the drug induced xerostomia and thereby oral thrush.

underlying medical problem can also cause repeated occurence of thrush,like HIV infection,uncontrolled diabetes etc.

The following are a few simple treatments of oral thrush:
1. You can do symptomatic treatment at home by regular mouth rinsing with antiseptic mouthwash like betadine or chlorhexidine or simply with lukewarm saline water.
2. Maintain good oral hygiene , drink lot of water and keep yourself hydrated , avoid alcohol, carbonated drinks and smoking as it may worsen the condition.

i hope this helps ,

take care.
Answered: Thu, 25 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Clindamycin has a broad spectrum (covers anaerobes also) / and was responsible .
It might not 'back to back' - rather incomplete clearing of the first episode, that manifested again with time.
It is not uncommon to get thrush in healthy people at times, especially with mouth breathing.
Once the teeth are out, it is a question of time - a couple of days usually / at times exposed nerves may prolong it for a week...
See the dentist, as planned...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Wed, 10 Apr 2013
I find this answer helpful
Dentist Dr. Sonia Nayab's  Response
hi there

thanks for asking your query and providing a complete history

oral thrush is caused by a fungus candida,also known as yeast
Candida albicans fungus is naturally found in the mouth in small amounts. Oral thrush develops when these levels increase. This can be the result of a taking certain medications (particularly inhaled steroids), poor oral hygiene, smoking, or a weakened immune system
Oral thrush can usually be successfully treated with antifungal medicines, delivered in the form of gels, tablets, creams or mouth rinses.

You can reduce the chance of getting oral thrush by:

brushing your teeth twice a day
having regular dental check-ups
maintaining good oral hygiene

you asked about wisdom tooth pain,it will resides within 7-10days but you have to follow post op instructions carefully
take analgesic for pain and gargle with saline water twice a day
hope his will help

Answered: Wed, 24 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Dentist Dr. Qazi Ammara's  Response

Thanks for asking the query,

Oral thrush is the infection of the mouth caused by Candida fungus.
It is more common in certain illnesses, stress, use of medications like strong antibiotics.
Signs are presence of raised creamy white lesions in oral cavity.
It is treated with antifungal drugs.
I would suggest you to Visit Dentist and get the checkup done.

Pain after wisdom tooth removal subsides in 3-5 days provided you follow the post operative instructions given by the Dentsit properly
Take lukewarm saline gargles, maintain a good oral hygiene.

Hope this helps out.

Answered: Wed, 24 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Dentist Dr. Bindiya Bhaskar's  Response
Hello and welcome to hcm forum,
The lesions of oral thrush usually occurs due to-
Fungal infections.
Antibiotics administered in heavy dose.
Systemic diseases like AIDS.
I Would advice you to maintain oral hygiene well.
Heavy dose of antibiotics has to be avoided as much as possible.
Please do visit your dentist for further reference.
Usually pain and difficulties post extraction of wisdom teeth lasts for 5-6 days.
Frequent warm saline and betadine rinse may help.
Hope this helps.
Answered: Wed, 24 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor